Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 14, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 28, 2001, 6:38 PM EDT for Arenac County, Michigan. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 28, 2001, 6:38 PM EDT (22:38 UTC)
- Expired
- May 28, 2001, 7:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Arenac County, MI
The radar
The NCL Michigan radar (KAPX), 123 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:41 PM EDT | Hail 0.75 | Sterling, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 282238 SVRAPN MIC011-282315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 638 PM EDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ARENAC COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 715 PM EDT * AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STERLING...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REACH... STANDISH AROUND 645 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN ACCOMPANIED BY STRONG WIND GUSTS. LAT...LON 4413 8397 4402 8418 4369 8387 4382 8362
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:48 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 28, 3:48 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 348 PM EDT MON MAY 28 2001 SYNOPSIS, CONCERNS AND MODELS...VERTICALLY STACKED LOW IS OFF TO THE EAST OF MICHIGAN IN SW ONTARIO WITH NORTH TO NORTHWEST FLOW FROM THE SFC TO 250 MB OVER THE E UPPER AND N LOWER. THE 120 KT 250 MB JET IN THE BASE OF THE TROUGH WILL CONTINUE TO HELP LIFT THE LOW OUT TO THE NORTHEAST AND AWAY FROM THE STATE. THE ETA AND AVN ARE IN AGREEMENT WITH THE HANDLING OF THE LOW AND THE SUBSEQUENT FEATURES STILL ROTATING AROUND IT EXCEPT FOR THE PIECE OF ENERGY ON TUESDAY AFTERNOON AND INTO TUESDAY EVENING. THE 850 TEMPERATURES ON THE AVN ARE A FEW DEGREES COOLER THAN THE ETA, THOUGH IT IS A BIT WARMER OVER MICHIGAN THAN YESTERDAY. MAIN CONCERN WITH THIS PACKAGE WILL BE THE POPS FOR TONIGHT, POPS FOR THE AFTERNOON TUESDAY AND HOW COLD WILL IT GET ON TUESDAY NIGHT FOR FROST FORMATION. TONIGHT...COLD FRONT MOVES THROUGH THE REGION WITH MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY IN E UPPER AND NE LOWER. ALTHOUGH THAT LOOKS LIKE IT WILL BE LIMITED TO THE EARLY PART OF THE EVENING. THE NEXT PROBLEM FOR THE NIGHT IS THE CLOUD COVER. THE INITIAL COLD PUSH COULD GIVE JUST ENOUGH OF A SUBSIDENCE INVERSION TO INITIALLY TRAP THE MOISTURE FOR A TIME PRODUCING CLOUDS. THEN THE DRY AIR (850 RH DROPS TO <50%) MOVES IN AND THE SKY CLEARS OUT PRIOR TO DAYBREAK. SO WILL GO WITH VARIABLY CLOUDY WORDING. TUESDAY...AFTER INITIAL CLOUDS IN THE MORNING, THE DRY ALOFT (700-500 LAYER RH IS AROUND 20%) BEGINS TO MIX OUT THE LOW LEVEL MOISTURE. STRONG SUBSIDENCE FROM THE PASSING COLD FRONT, RISING 500 MB HEIGHTS AND THE SFC HIGH BUILDING INTO THE REGION DON'T EXPECT THE 500 MB SHORTWAVE MAX IN ONTARIO TO CAUSE ANY PROBLEMS. IT WILL HELP TO KEEP THE CLOUDS AROUND IN NE LOWER IN THE MORNING, BUT OVERALL, THE DAY SHOULD TURN OUT MOSTLY SUNNY. PRESSURE GRADIENT FROM THE SFC TO 500 MB IS PRETTY TIGHT AND ALIGNED WITH GOOD MIXING (500 MB TEMPERATURE AROUND -22C) SO EXPECT IT TO BE BREEZY. THE AVN IS BRINGING IN -8C AIR AT 850MB. THINK THIS IS TOO COLD, SINCE IT WASN'T OBSERVED UPSTREAM OF THE REGION. THE ETA'S 850 TEMPERATURE OF -4C IN ONTARIO LOOK BETTER WITH THAT IN N CANADA NOW. THIS WOULD MEAN THAT THE 850 TEMPERATURES OVER MICHIGAN WOULD BE BETWEEN 0 AND +5C. SO HAVE GONE CLOSER TO THE FWC'C HIGHS FOR THE DAY. TUESDAY NIGHT...THE SFC HIGH SETTLES IN OVER THE STATE DECOUPLING THE WIND QUICKLY AND ALLOWING FOR GOOD RADIATIONAL COOLING. MAV FWC ARE MAINLY IN THE MID 30S, THOUGH IT WILL THIS LOOKS LIKE A GOOD SET UP FOR 30 TO 35F TEMPERATURES. LOOKING UP STREAM NEAR HUDSON BAY THE THERE WERE A FEW TEMPERATURES IN THE LOWER 30S THIS MORNING SO EXPECT THAT AIR MASS TO MAKE ITS WAY HERE. THE ONE PROBLEM THAT COULD CAUSE A PROBLEM IS HIGH CLOUDS IN THE JET (700-500 RH AROUND 50% AT 06Z). WHICH COULD KEEP THE FROST FROM FORMING. WILL LEAVE IT IN FOR NOW. WEDNESDAY...DRY AIR(850 RH 15% AND 700-500 RH 25%) STAYS IN PLACE WITH THE RIDGE AXIS (850 UP THROUGH 500MB) JUST TO THE WEST LAKE MICHIGAN BY 18Z. SO HAVE GONE SUNNY FOR THE DAY. WEDNESDAY NIGHT...THE EVENING REMAINS CLEAR AS THE RIDGE AXIS PASSES US BY 06Z. THEN NW LOWER WILL SE AN INCREASE IN CLOUDS WITH THE AVN BRINGING SHOWERS AND THUNDERSTORMS BETWEEN 06 AND 12Z. SO HAVE THROWN IN A POP FOR THAT AREA. E UPPER AND NE LOWER HAVE GONE MOSTLY CLOUDY FOR NOW. EXTENDED...NOGAPS AND GEM (CANADIAN) ENSEMBLES ARE IN GOOD AGREEMENT THROUGH THE PERIOD WITH THE MRF ENSEMBLE CLOSE TO THE OTHER TWO. THE ONLY DIFFERENCE IS THAT THE MRF HAS A MORE AMPLIFIED TROUGH ALONG THE PACIFIC COAST WHICH CAUSES HIGHER HEIGHT RISES IN THE CENTER OF THE COUNTRY, BY THE END OF THE EXTENDED PERIOD. ONE THING GOING FOR THE MRF IS THAT ITS OPERATIONAL MODEL FOR TODAY HAS, FOR THE MOST PART THE SAME LOOK AS THE ENSEMBLE MEANS. AS FAR AS THE OPERATIONAL MODELS ARE CONCERNED, THEY ARE CLOSE WITH THE ONLY DIFFERENCE FROM YESTERDAY'S RUN IS THAT THE SATURDAY FORECAST THE LOW TAKES A LITTLE LONGER TO LEAVE THE WESTERN LAKES, ESPECIALLY THE ECMWF AND NOGAPS. SO THE FORECAST WILL GO LIKE THIS...THURSDAY, THE NORTHERN AND SOUTHERN STREAM WAVES BOTH APPROACH THE LAKES. SO WILL KEEP THE SHOWERS AND THUNDERSTORMS. FRIDAY WILL HAVE KEEP SHOWERS AND THUNDERSTORMS WITH THE 500MB TROUGH AXIS STILL TO THE WEST AT 12Z. SATURDAY WILL PUT IN SHOWERS, WHICH WILL BE ON THE WAY OUT FOR THE AFTERNOON. SUNDAY, THE SFC RIDGE IS IN PLACE WITH THE 500 MB HEIGHTS ON THE WAY UP. SO WILL KEEP IT DRY. MONDAY, IF THE MRF OPERATIONAL AND ENSEMBLE MEANS ARE RIGHT THE JET WILL BE NORTH OF THE GREAT LAKES TO THE INITIAL SHORTWAVE IN THE PLAINS WILL GO NORTH OF THE REGION, SO WILL KEEP MONDAY, DRY. .APX...NONE. LUTZ
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.